While most medications will not cause eye problems on their own, some might have bad interactions with other health concerns that result in eye discomfort or loss of vision.

Certain antidepressants can cause dry eyes, while antibiotics have been linked with retinal detachment in some patients. (Learn More) If the body is not able to break down the chemical compounds in some drugs, the chemicals stay in the system longer and cause side effects, which is what happens with erectile dysfunction medication. (Learn More)

Talk with your doctor if you notice any changes to your vision after starting a new drug. Do not discontinue the drug without consulting your doctor. (Learn More)

How Medications Affect Your Eyes

There are many ways that different medications can be bad for your eyes. At best, your eyes might become mildly irritated or dry; you might feel like there’s something stuck in your eye; or blinking may be uncomfortable. Beyond that, your vision might become foggy, or you might experience double vision or visual disturbances, like floaters or a sensitivity to light.

At worst, there is a chance of developing an eye disorder like glaucoma and cataracts. If not treated, these can result in temporary loss of vision or blindness.

Prescribed or over-the-counter medications that might be bad for your eyes only have the potential of leading to vision problems. It is possible, or even likely, that they will cause no such harm. But you should consult with your doctor and/or an optometrist to determine the likelihood that a problem could develop before starting a new medication.

Alpha Blockers & Antidepressants

Alpha blockers are medications that are usually used with other drugs to treat high blood pressure and prostate problems, by lowering blood pressure.

The Canadian Urological Association Journal reported that alpha blockers (like tamsulosin) can prevent the pupils from dilating, and they can cause problems with the iris, leading to trauma and rupture. Researchers also noted that iris problems can happen “up to several years after stopping tamsulosin,” so they encouraged urologists to get a complete medical history of the patient to determine whether this (and other alpha blockers) would be safe to use.

Antibiotics have been associated with retinal detachment. A Canadian study found that people taking fluoroquinolones (like Proquin and Cipro) were five times more likely to be diagnosed with retinal detachment when the light-sensitive tissue in the eye is separated from the gel inside the eyeball. Researchers noted that fluoroquinolones “are toxic to connective tissue and cartilage” like those found in the eye. If retinal detachment is not quickly treated, it can result in permanent blindness.

Possible side effects of antidepressants include dry eyes, blurry vision, difficulty focusing, visual disturbances, and glaucoma. Certain antidepressants (like Norpramin, Tofranil, and Sinequan) are tricyclic antidepressants, which work by blocking the brain’s receptors for the acetylcholine neurotransmitter. A side effect of preventing this neurotransmitter from activating at its receptor site is that tear production is stopped, which stops lubrication of the eyes and causes dryness.

Heart Disease & Erectile Dysfunction

Corticosteroids (used in the treatment of allergies, asthma, rheumatoid arthritis, lupus, and other conditions) can increase intraocular pressure, which can be a factor in the development of cataracts and glaucoma. Some patients might also experience a condition known as central serous chorioretinopathy, where fluid builds up under the retina and can lead to retinal detachment and permanent vision loss.

Medications taken for erectile dysfunction can cause a temporary blue tint in vision. This is due to the body not being able to break down the chemical compounds in the drugs, which could lead to high concentrations of the medication remaining in the body for longer than designed.

Heart disease medications (specifically, statins, a type of medicine that lowers the low-density lipoprotein cholesterol in the blood) have been connected to the development of cataracts. A doctor clarified that research does not establish causality between statins and cataracts, but rather, “statin use is associated with a higher risk of being diagnosed with cataract.”

Osteoporosis medications (such as bisphosphonates, which make up a class of drugs that is prescribed to protect bone density) have been known to increase the risk of inflammatory eye reactions, such as conjunctivitis. This is rare, and the reasons for it are not clearly understood. However, researchers do know that bisphosphonates are secreted into tears, and they could irritate the mucous membranes when they are activated.

Medications & Your Eyes

It is very unlikely that a medication will cause eye problems by itself. What can make a medication bad for the eyes is whether it will have negative interactions with other medications. Additionally, some medications can become problematic at higher doses, and vision problems may develop if medications are taken for too long.

Eye problems can also develop because some patients have a family history of health problems, or issues in their own medical history, that can raise the risk for the chances of their medication causing vision difficulties.

Even if medications cause problems for the eyes, talk with your doctor before you discontinue them. Your overall health may depend on you getting the chemicals in your drugs. Your doctor will advise you on how you can continue to receive treatment while protecting your vision.

References

Urologic Medications and Ophthalmologic Side Effects: A Review. (February 2012). Canadian Urological Association Journal.

Common Antibiotics Tied to Eye Emergencies: Study. (April 2012). Reuters.

Monitor the Eyes for Ocular Effects From Antidepressants, Anti-Anxiety Medications. (February 2018). EyeWorld.

Daily Use of Steroid Drops Increases Risk for Ocular Hypertension. (July 2017). American Optometric Association.

Central Serous Chorioretinopathy: Pathogenesis and Management. (2019). Clinical Ophthalmology.

Statin Use and the Risk of Cataracts: A Systematic Review and Meta‐Analysis. (March 2017). Journal of the American Heart Association.

Inflammatory Eye Reactions With Bisphosphonates and Other Osteoporosis Medications: What Are the Risks? (February 2015). Therapeutic Advances in Musculoskeletal Disease.

The information provided on this page should not be used in place of information provided by a doctor or specialist. To learn more, read our Privacy Policy and Editorial Policy pages.